Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 4, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 25, 2016, 5:00 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2016, 5:00 PM EDT (21:00 UTC)
- Expired
- May 25, 2016, 5:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Aroostook County, ME, Penobscot County, ME
The radar
The Caribou radar (KCBW), 61 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
253 WUUS51 KCAR 252100 SVRCAR MEC003-019-252130- /O.NEW.KCAR.SV.W.0004.160525T2100Z-160525T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 500 PM EDT WED MAY 25 2016 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE... NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE... * UNTIL 530 PM EDT * AT 459 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOOSEHORN CROSSING...OR 23 MILES NORTHWEST OF PATTEN...MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... SMYRNA...OXBOW...DUDLEY TOWNSHIP...MERRILL...SAINT CROIX...WEBBERTOWN... GRAND LAKE SEBOEIS AND MORO PLANTATION. THIS INCLUDES STATE HIGHWAY 11 NEAR KNOWLES CORNER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4626 6876 4639 6874 4641 6812 4615 6815 TIME...MOT...LOC 2059Z 274DEG 32KT 4631 6865 HAIL...1.00IN WIND...<50MPH $$ KREDENSOR
2 follow-up statements
080 WWUS51 KCAR 252118 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 518 PM EDT WED MAY 25 2016 MEC003-019-252130- /O.CON.KCAR.SV.W.0004.000000T0000Z-160525T2130Z/ AROOSTOOK ME-PENOBSCOT ME- 518 PM EDT WED MAY 25 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR SOUTHEASTERN AROOSTOOK AND NORTHERN PENOBSCOT COUNTIES... AT 517 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF OXBOW...OR 21 MILES NORTH OF PATTEN...MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... MERRILL...WEBBERTOWN...SAINT CROIX AND MORO PLANTATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4623 6860 4637 6857 4638 6817 4616 6820 TIME...MOT...LOC 2117Z 277DEG 26KT 4630 6848 HAIL...1.00IN WIND...<50MPH $$ KREDENSOR
613
WWUS51 KCAR 252135
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
535 PM EDT WED MAY 25 2016
MEC003-019-252144-
/O.EXP.KCAR.SV.W.0004.000000T0000Z-160525T2130Z/
AROOSTOOK ME-PENOBSCOT ME-
535 PM EDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AROOSTOOK AND
NORTHERN PENOBSCOT COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4623 6860 4637 6857 4638 6817 4616 6820
TIME...MOT...LOC 2133Z 274DEG 32KT 4630 6848
$$
KREDENSORWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:27 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 25, 3:27 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Caribou ME 327 PM EDT WED MAY 25 2016 .SYNOPSIS... A cold front will cross the region this evening. High pressure builds tonight into Thursday. A warm front will lift north across the area Friday and a cold front moves through Saturday morning. && .NEAR TERM /THROUGH THURSDAY/... A shortwave upper trough and associated cold front will cross the area late this afternoon into the early evening. The timing of the frontal passage coincides well with max daytime heating and destabilization. Surface-based CAPE will reach values of 1000 to 2000 J/kg ahead of the front with decent low level lapse rates and diffluence aloft.. The LFQ of an upper jet entering Maine at this time is also enhancing activity. All of this will support max CB tops to 35k ft and the potential for some heavy downpours with PWATs up to 1.5 inches and back building cells ahead of the front. Still expect a narrow sliver of dew points nearing 60F just ahead of the front. The low freezing levels...but relatively skinny CAPE could generate up to quarter-sized hail. Shear is unimpressive. An inverted V and decent lapse rates could produce locally strong wind gusts with the strongest cells as they collapse. The primary threat will be in the northern half of the forecast area. Much of Washington and Hancock counties will be affected by the stabilizing onshore flow and northward spread of fog and stratus this evening until the front passes. Precipitation will end later this evening with total QPF ranging from a half inch in northeast Aroostook County to less than a tenth of an inch for Bangor and Down East. After frontal passage, clearing will move into the western portions of the forecast area with weak cold air advection. Lows tonight will drop into the mid to upper 40s north and low to mid 50s for Bangor and interior Down East. The onshore flow near the coast will lower temperatures to the upper 40s. Clouds will tend to linger along the eastern border of the state tonight into Thursday with a moist H925-H850 layer. The combination of the offshore flow...weak cold air advection and increased sunshine will lift Thursday's highs to the upper 70s to near 80F for Bangor and the Down East region. It will be significantly warmer along the coast with the offshore flow. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... 1025MB sfc high will be making a last ditch effort to hold on acrs ern Maine at the start of the short term. Sfc winds veer around to the southeast arnd midnight. Wk s/wv traversing nrn periphery of upr lvl ridge wl lkly result in sfc low south of James Bay by 06z Fri. Overrunning expected late Thur night ahd of approaching wmfnt leading to showers working in fm the west aft 06z. Wmfnt wl mv thru on Fri leading to sctd showers mainly acrs nrn zones in area of maximum convergence. Skies wl lkly be mocldy which wl lead to temps near normal ovr the area in the 60s. Isold thunder possible Fri aftn/evng in area of elevated instability. Cdfnt wl lkly go thru sometime Sat mrng per GFS, EC and CMC with Nam being about 6 hrs too fast. Depending on timing of fropa may need to add in thunder for srn zones Sat aftn but models diverge by this point. Timing of cdfnt wl also play big role in max temps for Sat. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Expect mainly unsettled weather through next week. High pressure will bring a brief period of dry weather on Sunday, but there will be waves of showers and possible thunderstorms each day thereafter as shortwaves trek through the zonal flow aloft. The long range guidance differs on the handling of these waves and their associated precipitation especially timing and placement. The result is at least a slight chance of showers every day through the extended after Sunday. There may be a cold-frontal passage on Wednesday, leading to cooler temperatures, but overall the period looks to be mild with near to warmer-than-normal conditions. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: Thunderstorms up to FL350 are the primary threat into this evening...mostly for HUL northward. These storms could feature hail and strong gusts. Tempo IFR conditions are possible with these storms. Chances are much less for BGR and BHB. Otherwise, the MVFR cigs will affect terminals north of HUL this evening into Thursday morning. All sites will be VFR by later tomorrow morning. SHORT TERM: VFR expected Thur afternoon and evening before lowering to MVFR in -shra. Expect occasional MVFR conditions at terminals in warm sector Fri into Sat. VFR Sat afternoon following fropa into Sunday. Restrictions expected again Mon in -shra. && .MARINE... NEAR TERM: Fog is the primary concern until later tonight when a cold front will pass the waters. SHORT TERM: Seas and winds will remain below SCA criteria through the period. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...MCW Short Term...Farrar Long Term...Hastings Aviation...MCW/Farrar Marine...MCW/Farrar
Hazardous weather outlook, May 25, 5:01 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 501 AM EDT WED MAY 25 2016 MEZ001>006-010-260915- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS- 501 AM EDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. ...A FEW THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON INTO THE EARLY EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE WITH HAIL AND STRONG WIND GUSTS BEING THE MAIN THREATS. MONITOR THE LATEST FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE IN CARIBOU AND LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ011-015>017-029>032-260915- CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK- CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON- SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 501 AM EDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE AND NORTH CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-260915- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 501 AM EDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:53 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 22 min |
| May 25, 5:15 PM EDT | Special Weather Statement | CAR | Aroostook | 2 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.